Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 252, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 28, 2009, 4:43 PM EDT for Blount County, Sevier County, Tennessee. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2009, 4:43 PM EDT (20:43 UTC)
- Expired
- Jun 28, 2009, 5:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Blount County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 68 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 4:52 PM EDT | TSTM WND DMG | 3 E Maryville, TN | NUMEROUS TREES AND POWERLINES DOWN COUNTYWIDE FROM DOWNTOWN MARYVILLE EAST TO ABOUT 4 MILES NORTHWEST OF TOWNSEND. REPORTED BY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 1:34 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2308 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 282043
SVRMRX
TNC009-155-282130-
/O.NEW.KMRX.SV.W.0252.090628T2043Z-090628T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
443 PM EDT SUN JUN 28 2009
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BLOUNT COUNTY IN EAST TENNESSEE...
WESTERN SEVIER COUNTY IN EAST TENNESSEE...
* UNTIL 530 PM EDT
* AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR MARYVILLE...AND MOVING EAST
AT 20 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
* LOCATIONS IN THE WARNING INCLUDE...
EAGLETON VILLAGE...WILDWOOD...WALLAND...CADES COVE...TOWNSEND AND
WEARS VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR CENTRAL TENNESSEE.
&&
LAT...LON 3570 8408 3584 8401 3581 8361 3555 8373
3555 8376
TIME...MOT...LOC 2043Z 275DEG 19KT 3575 8397
$$1 follow-up statement
000
WWUS54 KMRX 282108
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
508 PM EDT SUN JUN 28 2009
TNC009-155-282130-
/O.CON.KMRX.SV.W.0252.000000T0000Z-090628T2130Z/
BLOUNT TN-SEVIER TN-
508 PM EDT SUN JUN 28 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SEVIER AND BLOUNT COUNTIES...
AT 506 PM EDT...THE NATIONAL WEATHER SERVICE IN MORRISTOWN WAS
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR WALLAND...OR 9 MILES EAST OF MARYVILLE...MOVING EAST AT
20 MPH.
LOCATIONS IN THE WARNING INCLUDE...
CADES COVE...TOWNSEND AND WEARS VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR CENTRAL TENNESSEE.
&&
LAT...LON 3563 8388 3583 8384 3581 8361 3555 8373
3555 8376
TIME...MOT...LOC 2107Z 275DEG 19KT 3574 8381
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:38 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jun 28, 2:38 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 238 PM EDT SUN JUN 28 2009 .SHORT TERM (TONIGHT AND MONDAY)...SEVERE TSTM WATCH NUMBER 530 IN EFFECT FOR MAINLY E TN AREAS SOUTH OF I-40...WITH COVERAGE HOLDING AROUND 20 TO 30 PERCENT IN THE WATCH. ALSO SEEING SPOTTY TSRA POP ACROSS THE NRN PLATEAU OUT OF THE WATCH AREA. MOST ACTIVITY SEEMS TO BE FOR THE MOST PART DEVELOPING ON THE PRE-FRONTAL TROUGH. VERY UNSTABLE AREAWIDE WITH BETTER SHEAR THAN YESTERDAY...BUT OTHER PARAMETERS SUGGEST COVERAGE MAY BE LESS FURTHER NORTH ACROSS EXTREME NE TN AND SWRN VA. FORECAST GRIDS ADJUSTED FOR THIS TREND IN THE AFTERNOON PACKAGE...WHICH SHOULD BE ISSUED SHORTLY. OTHERWISE...CARRIED PREVIOUS THINKING FOR 50 PERCENT OR LESS COVERAGE OF TSRA IN THE SHORT TERM...DECREASING FROM THE W-NW THIS EVENING. 12Z MOS MINS MUCH COOLER THAN PREVIOUS MIN TEMP GRID ...WITH A SLIGHT LOWERING TOWARD A MOS BLEND PREFERRED OVER THE COOLEST MOS NUMBERS. SUNNY AND CONTINUED WARM...ABOVE CLIMO...ON MONDAY. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)...MODELS ARE DIFFERING WITH RESPECT TO UPPER LEVEL LOW THAT IS PROGGED TO ONLY SLOWLY SHIFT EASTWARD WITH TIME THROUGH THE EASTERN GREAT LAKES REGION THROUGH THE WEEK. THE MAIN QUESTION WILL BE HOW MUCH INFLUENCE UPPER LOW WILL HAVE ON THE SOUTHERN APPALACHIAN REGION. RIDGING IS EXPECTED TO SET UP ACROSS THE TENNESSEE VALLEY BY FRIDAY ON BACK SIDE OF UPPER LOW IN ADVANCE OF NEXT SURFACE COLD FRONT. WILL CONTINUE WITH SLIGHT CHANCE AFTERNOON POPS...AS AM UNCERTAIN AS MODELS ARE INCONSISTENT WITH NORTHWEST FLOW UPPER LEVEL ENERGY AND TERRAIN EFFECTS MAY LEAD TO SLIGHT CHANCE OF SHRA/TSRA THROUGH AFTERNOON FORECAST PERIODS. FOR TEMPS...GENERALLY DID NOT DEVIATE SIGNIFICANTLY FROM MAV/MEX GUIDANCE. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 69 91 63 89 63 / 30 10 10 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 66 87 61 84 60 / 30 10 10 10 10 OAK RIDGE, TN 64 88 61 85 60 / 30 10 10 10 10 TRI CITIES AIRPORT, TN 61 84 56 79 57 / 30 10 10 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG/TT
Hazardous weather outlook, Jun 28, 5:00 AM EDT, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT SUN JUN 28 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-291000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EDT (400 AM CDT) SUN JUN 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE THROUGH THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING... PRODUCING DAMAGING WINDS...LARGE HAIL...LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. DMG
In the hours before
Local storm report, Jun 28, 3:19 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
319 PM EDT SUN JUN 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 1 NW GREENBACK 35.66N 84.19W
06/28/2009 E0.75 INCH LOUDON TN LAW ENFORCEMENT
PENNY SIZE HAIL REPORTED ON COUNTY ROUTE 95 BY 911
DISPATCH.
0238 PM TSTM WND DMG 3 W LENOIR CITY 35.80N 84.32W
06/28/2009 LOUDON TN LAW ENFORCEMENT
A TREE WAS BLOWN DOWN BY THUNDERSTORM WINDS. REPORTED BY
911 DISPATCH.
&&
TROUTMANLocal storm report, Jun 28, 3:47 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
347 PM EDT SUN JUN 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM TSTM WND DMG MADISONVILLE 35.52N 84.36W
06/28/2009 MONROE TN LAW ENFORCEMENT
SEVERAL TREES DOWN IN AND AROUND MADISONVILLE. REPORTED
BY DISPATCH.
0246 PM TSTM WND DMG 1 NE MADISONVILLE 35.53N 84.35W
06/28/2009 MONROE TN LAW ENFORCEMENT
PART OF A ROOF BLOWN OFF A BUSINESS AT 3416 HIGHWAY 411.
REPORTED BY DISPATCH.
0312 PM HAIL 5 E JACKSBORO 36.33N 84.10W
06/28/2009 E0.50 INCH CAMPBELL TN LAW ENFORCEMENT
MARBLE SIZED HAIL OFF WHITMAN HOLLWO ROAD NEAR DEMORY.
REPORTED BY DISPATCH.
&&
FERRELLSpecial weather statement, Jun 28, 4:06 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 406 PM EDT SUN JUN 28 2009 TNZ014>016-038-039-042-282100- CLAIBORNE-GRAINGER-HAMBLEN-HANCOCK-HAWKINS-NORTHWEST GREENE- 406 PM EDT SUN JUN 28 2009 ...SIGNIFICANT WEATHER ALERT FOR CLAIBORNE...GRAINGER...GREENE... HAMBLEN...HANCOCK AND HAWKINS COUNTIES UNTIL 5 PM EDT... AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF SNEEDVILLE...MOVING SOUTHEAST AT 20 MPH. LOCATIONS IN THE PATH OF THIS STORM THROUGH 5 PM WILL BE TREADWAY...KLONDIKE AND ROGERSVILLE. PEA SIZE HAIL...STRONG WINDS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THIS THUNDERSTORM AS IT MOVES SOUTHEAST THROUGH THESE AREAS. ANY FURTHER STRENGTHENING OF THIS STORM MAY REQUIRE ISSUANCE OF A WARNING. TROUTMAN
Special weather statement, Jun 28, 4:07 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 407 PM EDT SUN JUN 28 2009 TNZ069-070-073-282100- JEFFERSON-KNOX-NORTH SEVIER- 407 PM EDT SUN JUN 28 2009 ...A STRONG THUNDERSTORM WAS AFFECTING JEFFERSON...KNOX AND SEVIER COUNTIES... AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KNOXVILLE...MOVING SOUTHEAST AT 25 MPH. PEA SIZE HAIL...AND WIND GUSTS TO AROUND 40 MPH ARE POSSIBLE WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY EVENING FOR CENTRAL TENNESSEE.
Local storm report, Jun 28, 4:14 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
414 PM EDT SUN JUN 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM TSTM WND DMG SHARPS CHAPEL 36.34N 83.81W
06/28/2009 UNION TN LAW ENFORCEMENT
THREE TREES DOWN IN SHARPS CHAPEL. REPORTED BY DISPATCH.
0330 PM TSTM WND DMG 2 NE MAYNARDVILLE 36.27N 83.78W
06/28/2009 UNION TN LAW ENFORCEMENT
THREE TREES DOWN ON THE MAYNARDVILLE HIGHWAY. REPORTED BY
DISPATCH.
&&
FERRELLSpecial weather statement, Jun 28, 4:29 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 429 PM EDT SUN JUN 28 2009 VAZ001-002-005-282115- LEE-SCOTT-WISE- 429 PM EDT SUN JUN 28 2009 ...A LINE OF STRONG THUNDERSTORMS WILL MOVE INTO LEE...SCOTT AND WISE COUNTIES THROUGH 515 PM EDT... AT 426 PM EDT...NATIONAL WEATHER SERVICE MORRISTOWN WAS DETECTING A LINE OF OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JENKINS TO HARLAN IN SOUTHEAST KENTUCKY...MOVING SOUTHEAST AT 25 MPH. THE LINE OF STRONG STORMS WILL MOVE INTO WEST THROUGH NORTHWEST LEE AND WESTERN WISE COUNTIES BY 5 PM AND THEN FURTHER SOUTHEAST INTO NORTHWEST SCOTT COUNTY BY 515 PM. LOCATIONS AFFECTED WILL INCLUDE... WISE...PARDEE...PENNINGTON GAP...NORTON...JONESVILLE...AND BIG STONE GAP AND AREAS JUST NORTHWEST OF DUFFIELD. STRONG WINDS UP TO 50 MPH...HAIL OF PEA TO LESS THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE STORMS MAY REQUIRE ISSUANCE OF A WARNING. TROUTMAN
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 2:33 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, Monroe | 57 min |
| Jun 28, 3:08 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Grainger, Knox, Union | 52 min |
| Jun 28, 3:29 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 61 min |
| Jun 28, 4:14 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 34 min |
| Jun 28, 4:29 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 46 min |
| Jun 28, 5:38 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Union | 52 min |
| Jun 28, 6:03 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Roane | 42 min |
| Jun 28, 6:12 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Polk | 48 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.